Antiinflammatories and other pain killers may be needed to effectively manage your pain. By all means use them but be mindful that they can have ‘side effects’.
Inflammation is a response by your body to trauma, impact or strain, infection, or a foreign body – that is something in you that is not you. It indicates something is wrong.
The cardinal signs of inflammation are heat, redness, swelling, pain and reduced function.
These 5 signs are often associated with muscle, joint and back problems. Inflammation is usually best managed with rest, cold packs, antiinflammatories and reducing strain that caused it in the first place – which is where your osteopath and stretching comes into the picture
If you take other medications or have other health concerns you must use antinflammatories under the supervision of your doctor or chemist because they may simply be inappropriate for you.
Take care not to overuse them.
They’re good for temporary relief but they usually don’t address the cause of the problem. They are cheap, accessible, convenient, fast acting and effective. But that’s not all.
The commonest down side is gut problems and recently they have been blamed for an increased likelihood of heart attacks, strokes and liver trouble. A few have been taken off the market in the last few years.
Three of the anti-inflammatory drugs that have been around the longest are aspirin, naproxin sodium (naprosyn, naprogesic, etc) and ibuprofen (herron blue, nurofen, advil etc). They are available ‘over the counter’, no prescription required. But they are not risk free.
The single most effective gut strategy is to take them with food. If they are going to effect your stomach, you’ll know about it pretty quickly. You may feel nauseous, pain or queasy.
For some people this occurs when they take their 1st tablet. Most likely they feel burning or nausea.
If this happens to you, stop taking that particular medication and ask your chemist of doctor if there is an alternative. Not all antiinflammatories are the same, you may be sick on one type and fine on another.
It may take a few days of taking the tablets before they start effecting your guts adversely.
Any sort of initial reaction is usually mild so take note at that point and stop. Most people who I’ve seen that have gotten stomach ulcers from antiinflammatories, have taken them for years on end, often every day. Because the arthritis and pain were there every day.
If you have heart problems, ulcers or a blood disorder you may not be able to take antiinflammatories. Many medications preclude the use of antiinflammatories so if you are on regular medication especially for your heart, definitely check with your chemist, pharmacist or doctor before starting on them.
SYMPTOMS BETTER, PROBLEM WORSE
Another danger is the symptoms abate but the problems that cause them are still there. Worsening.
This often happens with antiinflammatories or analgesia. Pain is our bodys loudest call to action. If something hurts you will do what you can to protect it and minimize the pain. You take care and reduce stress and strain on the area. You move it slowly and cautiously. You take action or rest it, to look after it. Pain is your guide.
But if it suddenly stops hurting, guess what, you suddenly stop looking after it. Beware this trap. Chemically suspending or removing pain does not mean the problem is fixed.
It just doesn’t hurt anymore so we get back to using it as if there was nothing wrong, and that can sustain and ingrain the problem.
Our bodies adjust to whatever we and our environment throw at them. So however stiff your joints, misaligned your bones or tight your muscles get, your body will adapt. It constantly updates what is “normal” and if any anomaly is there for long enough, your body begins to see it as normal because it is familiar. Sound familiar?
So instead of taking it too easy, do some stretches and gentle exercises. Get professional advice and treatment if the pain persists.
MECHANICAL PROBLEM IS STILL THERE
Even if your pain is reduced or relieved by antiinflammatories, the chances are that the mechanical problem that causes your chronic and recurring pain is still there, wearing away and in the long run, making the problem a whole lot harder to deal with when it eventually catches up and demands more drastic intervention (like surgery).
Hips are an absolute classic for this. Taking antiinflammatories and analgesia is the recommendation of most well intended doctors from the time your hip moderately hurts or bothers you all the way through the slow and painful process of it becoming hopelessly arthritic and horribly painful to the point where you become a candidate for hip replacement surgery.
Joint replacement surgery is great when it’s needed but what if you could avoid most or all of that slippery slope of pain and debility, by doing a few minutes of stretching every day to keep the joint moving well in the first place?
Glucosamine and chondroitin, appropriate herbs and other supplements like omega 3 oil can very useful. The only way to find out if a given remedy will work for you is to try it. I recently had someone tell me that Goji juice fixed his gout. He has thrown out his drugs and is sticking with the juice. Investigate and experiment.
Start with the glucosamine with or without chondroitin. They have been proven to repair damaged cartilage. They are frequently prescribed by doctors and orthopaedic surgeons.
Glucosamine and chondroitin doesn’t work like a drug, with the desired effect being felt very quickly.
It can take months for the beneficial effect to be felt. Even if you still have pain, studies have shown that the protective effect on the cartilage is still occurring, and reducing long term degeneration of the joint.